Alert archive / Arkansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 274, NWS Memphis, TN

July 6, 2018Craighead County, Poinsett County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jul 6, 2018, 1:01 PM CDT for Craighead County, Poinsett County, Arkansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2018, 1:01 PM CDT (18:01 UTC)
Expired
Jul 6, 2018, 1:45 PM CDT
In force
44 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Craighead County, AR, Poinsett County, AR

The radar

The Memphis radar (KNQA), 97 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 6.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
571 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

601 
WUUS54 KMEG 061801
SVRMEG
ARC031-111-061845-
/O.NEW.KMEG.SV.W.0274.180706T1801Z-180706T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
101 PM CDT FRI JUL 6 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Craighead County in eastern Arkansas...
  Western Poinsett County in eastern Arkansas...

* Until 145 PM CDT.

* At 101 PM CDT, a severe thunderstorm was located near Jonesboro,
  moving south at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Jonesboro, Harrisburg, Weiner, Waldenburg, Greenfield, Apt, Herman,
  Valley View, Gilkerson, Otwell, Cary, Bayou De View State Wildlife
  Management Area and Craighead Forest Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3590 9082 3584 9062 3547 9074 3557 9104
      3559 9104
TIME...MOT...LOC 1801Z 022DEG 17KT 3581 9076 

HAIL...1.00IN
WIND...60MPH
 
$$

JOHNSON
1 follow-up statement
276 
WWUS54 KMEG 061816
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
116 PM CDT FRI JUL 6 2018

ARC031-111-061845-
/O.CON.KMEG.SV.W.0274.000000T0000Z-180706T1845Z/
Craighead AR-Poinsett AR-
116 PM CDT FRI JUL 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR SOUTHWESTERN CRAIGHEAD AND WESTERN POINSETT COUNTIES...

At 115 PM CDT, a severe thunderstorm was located near Greenfield, or
7 miles southwest of Jonesboro, moving south at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Jonesboro, Harrisburg, Weiner, Waldenburg, Greenfield, Apt, Herman,
Valley View, Gilkerson, Otwell, Cary, Bayou De View State Wildlife
Management Area and Craighead Forest Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3587 9084 3584 9062 3547 9074 3557 9104
      3559 9104
TIME...MOT...LOC 1815Z 022DEG 17KT 3575 9079 

HAIL...1.00IN
WIND...60MPH
 
$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 12:24 PM CDT, 37 minutes earlier.

Area forecast discussion, Jul 6, 12:24 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1224 PM CDT Fri Jul 6 2018

.UPDATE...
See the 18z aviation discussion.

&&

.PREV DISCUSSION... /issued 341 AM CDT Fri Jul 6 2018/

DISCUSSION...

A couple of weak thunderstorms are moving to the East near the
Tennessee/Mississippi County line. Otherwise the radar is echo
free. Temperatures across the Midsouth are in the low to middle
70s under partly cloudy skies with decreasing cloud coverage.
Morning lows will likely remain in the low to middle 70s.

The main highlight of this forecast update in the arrival of a
cold front. The front will slowly move across the Midsouth today,
and is actually expected to push all the way to the Gulf Coast
over the next 48 hours or so allowing a cooler and less humid
airmass to infiltrate the Midsouth. Highs today will likely still
be in the low 90's, but lower dew points will keep heat indices
below Heat Advisory criteria...in the upper 90s to low 100's.
Showers and thunderstorms along with extensive cloud cover may
result in even cooler temperatures.

Over the next several says a broad ridge will gradually shift
from centered over the Plains to along the East coast of the
Nation. Beginning Saturday, through next week, it looks like we
will remain in a cooler and wetter pattern featuring high
temperatures near to slightly below normal. Organized severe
weather does not look likely, but this time of year any
thunderstorm is capable of producing locally heavy rainfall,
frequent lightning and even damaging wind.

30

&&

.AVIATION...
/18z TAFs/

Afternoon showers and thunderstorms are likely at each terminal
this afternoon, possibly excluding KJBR. Expect gusty winds and
reduced visibility with this convection. Thunderstorms will
continue into the evening hours but should wane in coverage after
sunset, although scattered showers are expected through late
evening. MVFR ceilings are expected to develop overnight and
persist into Saturday morning. Winds will be from the north area
wide by this evening and should remain 6-10 kts for most sites.
Expect north to northeast winds on Saturday at 8-12 kts.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Jul 6, 5:31 AM CDT, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
531 AM CDT Fri Jul 6 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-071245-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
531 AM CDT Fri Jul 6 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Jul 6, 10:52 AM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1052 AM CDT FRI JUL 06 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     4 SW WEST MEMPHIS       35.10N  90.23W
07/05/2018                   CRITTENDEN         AR   BROADCAST MEDIA

            POWER LINES DOWN ALONG AIRPORT ROAD.

&&

MJ
Special weather statement, Jul 6, 11:43 AM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
1143 AM CDT FRI JUL 6 2018

ARZ028-TNZ019-048-050-061715-
Mississippi AR-Lauderdale TN-Dyer TN-Haywood TN-
1143 AM CDT FRI JUL 6 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1215 PM CDT
FOR...

Northeastern Mississippi County in eastern Arkansas...
Lauderdale County in southwestern Tennessee...
Southwestern Dyer County in northwestern Tennessee...
Northwestern Haywood County in southwestern Tennessee...

At 1142 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 9 miles southwest of
Unionville, or 10 miles north of Ripley, moving south at 20 mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in northeastern Mississippi...Lauderdale...southwestern Dyer
and northwestern Haywood Counties should monitor this storm closely.

LAT...LON 3585 8935 3582 8936 3581 8935 3569 8934
      3570 8986 3606 8966 3611 8937
TIME...MOT...LOC 1642Z 351DEG 17KT 3589 8959

JOHNSON
Local storm report, Jul 6, 12:54 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1254 PM CDT FRI JUL 06 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND DMG     3 W MEDINA              35.80N  88.83W
07/05/2018                   GIBSON             TN   SOCIAL MEDIA

            SIGNIFICANT DAMAGE TO A MOBILE HOME ROOF OFF OF HIGHWAY
            186.

&&

MJ
Special weather statement, Jul 6, 12:57 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
1257 PM CDT FRI JUL 6 2018

TNZ020-050>052-061830-
Madison TN-Crockett TN-Gibson TN-Haywood TN-
1257 PM CDT FRI JUL 6 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 130 PM CDT
FOR...

Western Madison County in southwestern Tennessee...
Crockett County in northwestern Tennessee...
Southwestern Gibson County in northwestern Tennessee...
Eastern Haywood County in southwestern Tennessee...

At 1257 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Alamo, or 12 miles
west of Humboldt, moving southeast at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in western Madison...Crockett...southwestern Gibson and
eastern Haywood Counties should monitor this storm closely.

LAT...LON 3543 8898 3543 8918 3540 8919 3540 8924
      3586 8925 3593 8901 3550 8875
TIME...MOT...LOC 1757Z 333DEG 15KT 3579 8913

JOHNSON

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 9:32 PM CDTSevere Thunderstorm WarningMEGCrittenden, St. Francis43 min
Jul 5, 10:15 PM CDTSevere Thunderstorm WarningMEGCrittenden, Lee, St. Francis8 min
Jul 6, 12:10 AM CDTSpecial Weather StatementMEGPoinsett50 min
Jul 6, 1:45 PM CDTSpecial Weather StatementMEGCrittenden45 min
Jul 6, 1:48 PM CDTSpecial Weather StatementMEGPoinsett42 min
Jul 6, 1:53 PM CDTSevere Thunderstorm WarningMEGCrittenden37 min
Jul 6, 2:11 PM CDTSpecial Weather StatementMEGCross34 min
Jul 6, 2:23 PM CDTSevere Thunderstorm WarningMEGCrittenden37 min
Jul 6, 4:45 PM CDTSevere Thunderstorm WarningMEGPhillips30 min
Jul 6, 5:06 PM CDTSpecial Weather StatementMEGRandolph39 min
Jul 6, 5:18 PM CDTSpecial Weather StatementMEGLawrence27 min
Jul 6, 5:31 PM CDTSpecial Weather StatementMEGCraighead29 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.